New onset AFIB with stroke

Hi all. Just got directed here from Reddit. I am male, 46 and in relatively average condition... until August 29th. I was at work, about 730 pm, and started feeling nausea and dizziness, then hard vomiting, sweating, could stand up. I work near the hospital and my coworker was pushing me through the door within 45 minutes. I was getting meds for stroke within 1.5 hours. I self cinverted to sinus rhythm about 12 hours later. I was back out the door 2 days later with a new diagnosis... AFIB with stroke.

4 weeks later, I'm back at work with little remnant from the stroke. Mild motion sickness when I move my head in strange ways... my eyes and ears are telling me different things. I had eye and balance issues but that's all cleared up now. I was very lucky. I'm diagnosed paroxysmal AFIB, rate controlled with meds, self converted.

Now I'm left with questions and an ever present sense of impending doom.

I'm on lipitor, lopressor and eliquis for the foreseeable future. If I don't have any AFIB episodes or if I do and my heart doesn't race, I'll come off the beta blocker. Also, once I get my cholesterol below 100 I'll come off that also. I wasn't very high so I'll keep it down with diet.

My questions all involve things I haven't been able to find good answers for... like how much exercise should I be doing now? What heart rate should I be concerned with on these drugs? I used to hike a lot and was starting to fet back into it... is it safe? And if course, is my romantic lifestyle going to be affected?

7 Replies

oldestnewest
  • Hi Berrymand, and welcome to the club you never wanted to join.

    Let's start with the drugs and may we translate them away from trade names? Atorvastatin (Lipitor) Metroprolol (Lopressor) and Apixiban (Eliquis) That's not for commercial reasons, but many of us here are in the UK and US drug names mean not a lot to us.

    Sorry you had a stroke, and sorry too you had an AF episode, the good news is it's not a fatal condition, it's serious and will probably change your lifestyle, but not fatal.

    YOu are doing excatly the right thing by asking the questions and keep asking, you will have a lot

    Exercise, don't stop just moderate, typically beta blocked (Metaprolol) heart rates stay low and then jump up quickly, this is as the adrenalin suddenly overcomes the beta blocker, it's normal and nothing to worry about, but be careful over exercise can be a trigger for AF, so monitor your HR when exercising.

    Heart Rates will vary most of us on a beta blocker will be around 70 -80 but lower is common

    Sex, carry on as usual, although if you want to swing from the chandelier or jump from the top of the wardrobe you might find it a bit exhausting :) Slow and steady you will experience breathlessness, it's very common with AF and with beta blockers.

    Lastly none of us are medically trained, we are just sufferers like you, so always check with your medical advisor first please.

    Be well

    Ian

  • Good advice from Beancounter.

    I would just add that I was advised exercise was generally good for the heart and to continue as much as possible BUT monitor HR and note your AF trigger point - I found mine was 120.

    The general rule of thumb for intensity would be if you can walk and talk, if you can't or get breathless, ease off or rest for a while.

    Go to the AFA web-site - there is a U.K. And US versions - they used to offer slightly differing advice on some matters so maybe worth reading both, but I haven't checked the US site recently.

    heartrhythmalliance.org/afa

  • Thanks guys.

    I've been reading a lot from various sources. My cardiologist didn't really take time to sit down with me. I'm not sure what triggered my AFIB so their first thought is beta blockers but from what I've read, that's not always best. For some afib, (vagal? ) beta blockers dont help and may even cause it to become more frequent. I'm obviously looking for a different cardiologist. Until I find one I like, I'll stick with the meds but I'm starting a log of diet, exercise, blood pressure, heart rates, I even have a small 3 lead EKG. If I do have repeat episodes, I want to know why!

  • It's better not to stop your med and yes watch your diet...your medication are for your cholesterol, high blood pressure and blood thinner. Those are for life, am taking my med since I was in my early 40's it's run in my family. I ate everythingin moderation.

  • glad you're doing ok, great advice from the others, I would in my opinion not worry so much about the cholestrol, as I have read articles by dr.s saying 100 is way too low, do a google for truth about statins.....normal used to be around 240 , follow your intuition because at the end of the day if things go south the dr. will just say we don't know or i am sorry.I have had 3 close calls with pulmonary embolisms and all I get is we don't know..and new pill lol ..I went from eliquis back to warfarin at least it can be checked....also check your potassium magnesium levels.....good luck

  • also I forgot to mention I was on eliquis and it seemed to raise my potassium after about 6 months started having cramps and irregular heartbeat

  • Thanks everyone for the replies. I'm back to work and have not had any af but have seen some pvc. I was feeling them and bought a small heart monitor, that's what it turned out to be. My HR is under 70, pulse around 105/60 in the mornings when I feel them. If I drink a little coffee, get active,... raising my HR, they seem to go away. My cardiologist was terrible and just seemed in a hurry to get me out the door so not even bothering with him. Had anyone else noticed this activity on beta blockers?

    Also, upped the exercise, went to jujitsu class today. HR was over 140 at times but felt good, waiting to see if I have AFIB. Out on an anniversary getaway with wine planned tonight and wine tasting tomorrow, probably sexual activity at some point. Should be a real test to see how much i can push before afib...

You may also like...